Alert archive / New Mexico / High Wind Warnings in 2019

High Wind Warning 32, NWS Midland/Odessa, TX

October 18, 2019Eddy County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Oct 18, 2019, 2:45 AM MDT for Eddy County, New Mexico; Culberson County, Texas. It took effect at Oct 18, 2019, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 18, 2019, 2:45 AM MDT (08:45 UTC)
In effect from
Oct 18, 2019, 11:00 AM MDT
Expired
Oct 18, 2019, 6:50 PM MDT
In force
8 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3104 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

648 
WWUS74 KMAF 180845
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
345 AM CDT Fri Oct 18 2019

TXZ271-180945-
/O.CAN.KMAF.HW.A.0026.191018T1800Z-191019T0200Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
245 AM MDT Fri Oct 18 2019

...HIGH WIND WATCH IS CANCELLED...

Winds in the Delaware Mountains and Texas Guadalupe Mountains 
below 7000 feet today are expected to remain below high wind 
criteria.

$$

NMZ027-TXZ270-190200-
/O.UPG.KMAF.HW.A.0026.191018T1800Z-191019T0200Z/
/O.NEW.KMAF.HW.W.0032.191018T1700Z-191019T0200Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Including the cities of Queen and Guadalupe Mountains NP
245 AM MDT Fri Oct 18 2019

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
MDT THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...In New Mexico, Guadalupe Mountains of Eddy County.  In 
  Texas, Guadalupe Mountains Above 7000 Feet.

* WHEN...From 11 AM this morning to 8 PM MDT this evening.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches.  If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

44
2 follow-up statements
621 
WWUS74 KMAF 181835
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
135 PM CDT Fri Oct 18 2019

NMZ027-TXZ270-190200-
/O.CON.KMAF.HW.W.0032.000000T0000Z-191019T0200Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Including the cities of Queen and Guadalupe Mountains NP
1235 PM MDT Fri Oct 18 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* WHAT...West winds 30 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In 
  Texas, Guadalupe Mountains Above 7000 Feet. 

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
596 
WWUS74 KMAF 190050
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
750 PM CDT Fri Oct 18 2019

NMZ027-TXZ270-190200-
/O.CAN.KMAF.HW.W.0032.000000T0000Z-191019T0200Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Including the cities of Queen and Guadalupe Mountains NP
650 PM MDT Fri Oct 18 2019

...HIGH WIND WARNING IS CANCELLED...

With the jet max moving out of the region, observations have
responded with decreasing winds below High Wind criteria. Winds
will remain gusty at times across the Guadalupe mountains, but
winds will continue to decrease over the course of the evening.

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Oct 17, 11:24 PM MDT, 3 hours 21 minutes earlier.

Area forecast discussion, Oct 17, 11:24 PM MDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1224 AM CDT Fri Oct 18 2019

.AVIATION...

06Z TAF issuance...

No aviation concerns the next 24 hours, VFR conditions will
prevail at all terminals. Expect south winds near or below 10kts
much of tonight. Winds increase from the SW by mid day Friday.
Sustained speeds 15-20kt with gusts up to 25-30kt can be expected
Friday afternoon and evening. Otherwise, wind speeds diminish
after sunset.

&&

PREV DISCUSSION... /issued 300 PM CDT Thu Oct 17 2019/

DISCUSSION...
Temperatures will continue to rebound this afternoon after a cool
start across the region. Weak upper low is currently meandering to
our east over the Hill Country, but western edge of the system only
aided in pulling in the drier air across west Texas, so clear skies
will continue to be forecast for the region. Off into the western
US, WV satellite shows our next disturbance moving ashore with
sights on the Rockies and Central Plains by tomorrow and Saturday.
Westerly flow will provide another prime downsloping environment
for the region, leading to well-above normal temperatures into the
area for Friday. Expect much of the area to be in the 80's with
some low 90's possible across the Pecos River Valley over to
Midland/Odessa.

Guidance is also in good agreement with the base of the trough
from our disturbance traversing the southern Plains, giving us a
brush of a 50-60 kt jet max across the northern half of our CWA.
Given the timing of the jet over the northern Permian Basin,
southeast NM plains, and the Guadalupe's, winds will steadily mix
through the afternoon with gusty winds likely between 18-0z. With
the core of the jet max over the Guadalupe's at peak heating and
mostly clear skies expected over the region, deep layer mixing
will be at peak, and guidance has responded with sustaining winds
into the upper 30's to mid 40's mph. Coupled with maxed mixing
potential, wind gusts will rise to the order of 60-65 mph over the
Guadalupe's and GDP, to around 40 mph for the adjacent plains,
Upper Trans Pecos, and northwest Permian Basin. A High Wind Watch
has been issued for the Guadalupe Mountains and GDP given the
agreement with guidance for meeting High Wind criteria in the PM.
Winds will slow decrease after sunset with a return to lighter
flow after midnight.

Outside of providing part of the CWA with a windy forecast, our
disturbance will eject out into the plains with accompanying surface
low reflection over the lee side of the Rockies. As the low motions
to the east, trailing cold front will move south across the southern
plains, putting the initial passage of the boundary through our
northern half CWA by sunrise Saturday before stalling out across
Lower Trans Pecos by the PM. Cooler temps will occur in wake of the
front with highs returning to near normal for Saturday. Winds will
veer back out of the south to southwest on Sunday in time for temps
to rebound back into the 80's for much of the CWA. A semi-repeat of
the forecast is expected for the same areas impacted Friday by the
wind with yet another disturbance cutting through the Rockies. The core
of the jet looks to progress far enough to our north this go-
around to mitigate high wind concerns for the area on Sunday.
Instead, look for breezy conditions over the northern half of the
CWA, followed by another cold front trailing a surface low
pressure progressing through the southern Plains. Even cooler
conditions are expected behind the boundary for Monday/Tuesday
before we warm back up for the middle of next week. Unfortunately,
little to no precip will occur with the pattern progression, so
the entirety of the region will remain dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     52  80  54  89 /   0   0   0   0
Carlsbad                       50  78  52  84 /   0   0   0   0
Dryden                         62  87  60  91 /   0   0   0   0
Fort Stockton                  57  80  58  89 /   0   0   0   0
Guadalupe Pass                 51  72  52  75 /   0   0   0   0
Hobbs                          47  76  51  83 /   0   0   0   0
Marfa                          48  76  48  81 /   0   0   0   0
Midland Intl Airport           55  81  55  89 /   0   0   0   0
Odessa                         54  81  56  89 /   0   0   0   0
Wink                           51  82  53  89 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Friday afternoon through Friday evening for
     Guadalupe Mountains of Eddy County.

TX...High Wind Watch from Friday afternoon through Friday evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

&&

27
Hazardous weather outlook, Oct 18, 2:29 AM MDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
329 AM CDT Fri Oct 18 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-190830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
329 AM CDT Fri Oct 18 2019 /229 AM MDT Fri Oct 18 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Strong winds are expected to develop in the Guadalupe Mountains
today and a High Wind Warning is in effect for this area this
afternoon through early evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong winds may be possible once again in the Guadalupe Mountains
Sunday.

Otherwise, the probability for widespread hazardous weather
is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

High Wind Warnings in New Mexico, 2019High Wind Warnings in Texas, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.